Alabama, 2012Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012
March 1 to 2, 2012 · NWS TAE · 13 events in 4 counties and zones
Several subtle upper level shortwaves affected the area during a three day period between March 1-3 as a broad long-wave upper level trough located west of the area slowly progressed eastward. Subtle surface boundaries were also in the area with a relatively warm, moist and unstable airmass in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several subtle upper level shortwaves affected the area during a three day period between March 1-3 as a broad long-wave upper level trough located west of the area slowly progressed eastward. Subtle surface boundaries were also in the area with a relatively warm, moist and unstable airmass in place. Instability values approached 2000 j/kg with low level shear around 30 knots and deep layer shear around 50 knots. Several tornadoes occurred in the National Weather Service Tallahassee forecast area with numerous instances of straight line wind damage, heavy rain, and localized flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 1, 9:11 AM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 1, 9:11 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1011 AM EST Thu Mar 1 2012
.UPDATE...
The main forecast issues today are fog this morning and the chance
of thunderstorms this afternoon. The fog is rather persistent
and dense across the coastal areas this morning with several area
beach cams socked in. Visibility will gradually improve through
the morning hours, but some light fog and/or low clouds may
persist well into the afternoon hours near the coast with denser
fog just offshore. The fog is likely to make another appearance
tonight given a similar setup.
In terms of thunderstorm chances today, a weak frontal boundary is
located just north of the area with mainly zonal flow aloft
locally. The regional radar mosaic shows a few showers and
thunderstorms across southern Alabama and central Georgia this
morning. The combination of daytime heating and the presence of
that weak boundary may allow for a few more showers and
thunderstorms to develop this afternoon, mainly across our
southeast Alabama and Georgia counties. The morning KTAE sounding
actually shows the presence of a fair amount of shear with deep
layer shear values near 50 knots and low level shear values around
30 knots. This is confirmed by looking at the KBMX and KFFC
soundings as well. The wind profile is unidirectional with little
curvature in the hodograph noted. Mid level lapse rates are fairly
steep across the region with area soundings hovering around 7
C/km. The consensus of the hi-res guidance forecasts instability
values between 1000-1500 j/kg this afternoon across southeast
Alabama and southwest Georgia. Given these factors, am reluctant
to completely rule out the possibility of a stronger storm this
afternoon across southeast Alabama and southwest Georgia, but the
probability is on the low side.
&&
.AVIATION...
Extensive IFR or lower conditions across the southern TAF sites
will slowly improve through the day today with VFR conditions
forecast to return by the mid afternoon hours. VFR is expected to
be fairly short lived, however, as another round of low cigs and
fog is expected tonight with a moist airmass remaining in place.
&&
.MARINE...
Dense fog is the main marine concern today with visibility below 1
mile at times, especially near the coast, and it will likely
linger into the afternoon hours in some areas before slowly
lifting. Another round of fog is expected tonight. Onshore winds
and seas will begin to increase on Friday ahead of an approaching
cold front. This front will cross the waters from late Saturday
through Saturday night with offshore winds behind the front
possibly reaching advisory levels for a short time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 79 62 80 62 76 / 10 10 10 20 70
Panama City 73 62 75 63 74 / 20 10 10 20 70
Dothan 78 62 80 63 71 / 40 20 10 30 70
Albany 80 62 82 63 73 / 40 20 10 20 70
Valdosta 80 63 83 62 79 / 10 10 10 10 70
Cross City 79 58 81 59 79 / 10 0 0 10 40
Apalachicola 72 62 73 63 75 / 10 10 10 10 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...Dense Fog Advisory until 1 PM EST this afternoon for all
zones.
&&
DVDHazardous weather outlook, Mar 1, 8:54 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
954 AM EST THU MAR 1 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
954 AM EST THU MAR 1 2012 /854 AM CST THU MAR 1 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
AREAS OF DENSE FOG ARE EXPECTED TO CONTINUE INTO THE EARLY
AFTERNOON HOURS OVER THE COASTAL WATERS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA THIS AFTERNOON. A FEW OF THE STORMS COULD BE ON
THE STRONG SIDE...BUT THE THREAT OF SEVERE STORMS IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT IS FORECAST TO CROSS THE REGION OVER THE WEEKEND.
WINDS OVER THE MARINE AREAS WILL PICK UP TO CAUTIONARY
LEVELS AHEAD OF THE FRONT AND POSSIBLY REACH ADVISORY LEVELS
BEHIND IT. THERE IS AT LEAST SOME CHANCE THAT WE WILL SEE SOME
STRONG TO SEVERE STORMS AHEAD OF THE FRONT ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
DVD
In the hours before
Special weather statement, Mar 1, 11:44 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1244 PM EST THU MAR 1 2012
ALZ068-011830-
GENEVA AL-
1144 AM CST THU MAR 1 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY...
* UNTIL 1230 PM CST
AT 1139 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR GREEN BAY...MOVING EAST AT 40 MPH.
PEOPLE IN WESTERN GENEVA COUNTY...INCLUDING THE CITIES OF SAMSON AND
GENEVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
LAT...LON 3119 8620 3119 8613 3118 8612 3119 8612
3120 8608 3119 8581 3099 8580 3100 8619
TIME...MOT...LOC 1744Z 281DEG 33KT 3114 8631
42-DVDTornado, Geneva
- When
- March 1, 1:02 PM CST to 1:14 PM CST
- Where
- Geneva County, 1.42 mi SSW of Hartford to 1.02 mi SSE of Slocomb
- Rating
- EF1
- Path length
- 6.67 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.081, -85.699
An NWS storm survey confirmed an EF1 tornado touched down just south of Hartford around 102 pm CST and moved eastward before lifting near the intersection of Cotton Box Road and Davis Mill Road around 114 pm CST. Numerous trees were snapped and uprooted along the path with roof damage to at least three homes and a barn destroyed. Max winds were estimated around 95 mph with a path width around 50 yards. Monetary damage was estimated.
Tornado, Geneva
- When
- March 1, 1:14 PM CST to 1:15 PM CST
- Where
- Geneva County, 1.43 mi SSE of Slocomb to 1.55 mi SE of Slocomb
- Rating
- EF1
- Path length
- 0.34 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.081, -85.579
A second EF1 tornado touched down briefly near the intersection of Highway 103 and Tindil Creek Road to the south of the first tornado around 114 pm CST. This tornado traveled east-northeastward around one-third of a mile across Tindil Creek Road before lifting around 115 pm CST. Numerous hardwood and softwood trees were snapped and uprooted along its path. The path width was estimated around 30 yards with maximum winds around 95 mph. Monetary damage was estimated.
Thunderstorm Wind, Geneva
- When
- March 1, 1:19 PM CST
- Where
- Geneva County, Malvern
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 31.130, -85.510
Power lines were blown down around Malvern. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- March 1, 1:30 PM CST
- Where
- Houston County, Rehobeth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 31.130, -85.430
Power lines were blown down around Rehobeth. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- March 1, 1:45 PM CST
- Where
- Houston County, Cottonwood
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 31.050, -85.300
The roof was blown off an unoccupied mobile home in Cottonwood and a sign was blown down. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- March 1, 1:50 PM CST
- Where
- Houston County, 1.37 mi ENE of Cottonwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 31.060, -85.280
A few trees were blown down. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- March 1, 2:10 PM CST
- Where
- Houston County, Gordon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 31.140, -85.090
Power lines were blown down around Gordon. Monetary damage was estimated.
Thunderstorm Wind, Dale
- When
- March 1, 3:42 PM CST
- Where
- Dale County, 1.49 mi ENE of Midland City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 31.317, -85.466
The roof was blown off a building under construction near Wallace college. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- March 1, 3:51 PM CST
- Where
- Houston County, 2.16 mi SSE of Kelly Springs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.240, -85.440
Minor roof damage occurred at the Westgate Recreation Center. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- March 1, 3:52 PM CST
- Where
- Houston County, 1.73 mi NW of Dothan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 31.238, -85.411
The windows were knocked out of sliding glass doors of an apartment complex as well as the back window of a car in a parking lot on Sioux Street. This was reported by the public on the WTVY-TV facebook page. Monetary damage was estimated.
Tornado, Coffee
- When
- March 2, 5:01 PM CST to 5:03 PM CST
- Where
- Coffee County, 1.18 mi W of Brooklyn to 0.77 mi WNW of Brooklyn
- Rating
- EF0
- Path length
- 0.46 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -86.190
Numerous reports of a sighting of a tornado were received from just west of Brooklyn. No damage was reported.
Thunderstorm Wind, Coffee
- When
- March 2, 5:30 PM CST
- Where
- Coffee County, 0.42 mi SW of Clintonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.395, -85.894
The roof was blown off a shed on County Road 266. Monetary damage was estimated.
Tornado, Geneva
- When
- March 2, 6:17 PM CST to 6:18 PM CST
- Where
- Geneva County, 0.49 mi N of Dundee to 0.53 mi NNE of Dundee
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 25 yd
- Reported by
- Airplane Pilot
- Coordinates
- 31.127, -85.669
This tornado was seen by at least two people. One person was driving along Highway 52 near Hartford, and the other person who was an instructor pilot out of Ft. Rucker saw it touch down briefly in a peanut field for around 1 minute. No known damage occurred.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in California, March 1, 20121 death · 1 event
- Drought in Texas, March 1 to 31, 2012$5.0 million · 23 events
- Winter Storm and Winter Weather in Vermont, March 1, 2012$50,000 · 16 events
- Hail and Damaging Wind in Georgia, March 1, 2012$82,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Virginia, March 1, 2012$50,000 · EF0 · 3 events
- Drought in Oklahoma, March 1 to 31, 201231 events
- Drought in New Mexico, March 1 to 31, 201230 events
- Drought in Georgia, March 1 to 31, 201226 events
- Winter Storm and Winter Weather in New York, March 1, 201225 events
- Drought in Texas, March 1 to 20, 201221 events
- Drought in Colorado, March 1 to 31, 201221 events
- Winter Storm and Winter Weather in Colorado, March 1 to 3, 201217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359464, 359463, 359671, 359672, 359470, 359471, 359670, 359472, 359473, 359474, 359465, 359469, 359467.